Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Wilmington, OH

May 15, 2009Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2009, 7:01 PM EDT for Ripley County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 7:01 PM EDT (23:01 UTC)
Expired
May 15, 2009, 7:35 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:49 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 15, 3:49 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT FRI MAY 15 2009

.SYNOPSIS...
WARM FRONT AND DISTURBANCE WILL BRING ISOLATED/SCATTERED SHOWERS
AND STORMS THIS EVENING. COLD FRONT WILL APPROACH LATE TONIGHT AND
PUSH THROUGH SATURDAY INTO SATURDAY NIGHT WITH MORE SHOWERS AND
STORMS. HIGH PRESSURE WILL BUILD IN BEHIND FRONT SATURDAY NIGHT
AND SUNDAY THROUGH AT LEAST THE FIRST OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS CENTRAL AND
SOUTHERN KENTUCKY/SOUTHERN INDIANA  AND HAVE BEEN SLOWLY TRACKING
NORTHEAST. APPEARS THAT SOME OF THESE WILL MAKE IT INTO SOUTHERN
ZONES THIS EVENING. SLIGHT CHANCE/CHANCE POPS STILL SEEM
REASONABLE WITH WARM FRONT IN VICINITY. NOT MUCH ELSE UNTIL COLD
FRONT APPROACHES LATE TONIGHT IN THE FAR NORTHWEST. TEMPS NEAR
GUID.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
COLD FRONT MAIN FOCUS THROUGH PERIOD. KEPT POPS IN LIKELY
CATEGORY PER PREVIOUS FCST. BUMPED POPS UP A BIT IN THE SOUTHEAST
FOR LATE AFTERNOON/EVENING AS SOME INDICATION OF WEAK WAVE AND
BETTER INSTABILITY WITH DRYING ACROSS THE NORTHWEST THROUGH THE
EVENING. TEMPS A BIT TRICKY BUT RAISED A LITTLE FROM PREVIOUS FCST
BASED ON NEW GUIDANCE. LOWERED TEMPS A BIT FOR SAT NIGHT AS COOLER
AIR SETTLES IN AND SOME CLEARING BUT CLOSE TO GUID. SEVERE THREAT
APPEARS MINIMAL WITH TIMING OF FRONT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA SUNDAY
THROUGH TUESDAY. WITH DRY AIRMASS IN PLACE...EXPECT MAINLY CLEAR
SKIES FOR THE FIRST PART OF THE WEEK. LOOKS LIKE HIGH MAY BE
CENTERED OVERHEAD BY 12Z MONDAY MORNING AND THIS SHOULD LEAD TO GOOD
RADIATIONAL COOLING FOR SUNDAY NIGHT. DEPENDING ON HOW THINGS PLAY
OUT...WE COULD END UP WITH AREAS OF FROST...PARTICULARLY IN THE
MORE FAVORED COOLER OUTLYING LOCATIONS.

MODELS HAVE BACKED OFF SOME ON UPPER LEVEL RIDGING OVER THE REGION
LATER IN THE LONG TERM PERIOD. THE 12Z GFS IS LOOKING MORE LIKE THE
00Z ECMWF...INDICATING THE POSSIBILITY OF A BACKDOOR COLD FRONT
PUSHING DOWN FROM THE NORTH TOWARD MID WEEK. THE GFS GENERALLY KEEPS
THE BOUNDARY JUST TO OUR NORTH WHILE THE ECMWF IS TRYING TO PUSH IT
FARTHER SOUTH ACROSS OUR AREA WEDNESDAY INTO THURSDAY. WILL GO AHEAD
AND INTRODUCE A 20 POP INTO THE GRIDS FOR WEDNESDAY THROUGH THURSDAY
BUT KEEP MENTION OUT OF WORDED FORECAST. TEMPERATURES WILL ALSO BE
DEPENDENT ON HOW FAR SOUTH THE COLD FRONT WILL MAKE IT. HAVE TRIMMED
BACK TEMPS SOME ACROSS THE NORTH BUT WILL STILL KEEP TEMPS FAIRLY
WARM IN THE SOUTH.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO BROKEN CUMULUS WILL DEVELOP THROUGH THE REST OF THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS COULD IMPACT THE
TERMINALS APART FROM THE COLUMBUS AREA THROUGH 00Z. BUT
PROBABILITY IS TOO LOW TO INCLUDE ANYTHING MORE THAN VCTS AT THIS
TIME. EXPECT ANY ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING.

SHOULD BE QUIET CONDITIONS OVERNIGHT WITH MID CLOUDS SPREADING IN
AFTER 06Z. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF A COLD FRONT THAT WILL MOVE INTO THE REGION DURING THE LATTER
PART OF THE TAF PERIOD. MVFR CONDITIONS WILL BE POSSILBE WITH THIS
PRECIPITATION.

OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO SATURDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PADGETT
NEAR TERM...PADGETT
SHORT TERM...PADGETT
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, May 15, 4:31 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT FRI MAY 15 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-162045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSEASONABLY COOL AIR WILL INVADE THE REGION OVER THE WEEKEND.
LOWS SUNDAY NIGHT ARE EXPECTED TO REACH THE MID AND UPPER 30S.
THIS MAY LEAD TO AREAS OF FROST...ESPECIALLY IN LOW-LYING AND
SHELTERED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 6:53 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT FRI MAY 15 2009

KYZ100-OHZ088-152330-
LEWIS KY-SCIOTO OH-
653 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO AND
NORTHEASTERN LEWIS COUNTIES THROUGH 730 PM EDT...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CAMP DIX...MOVING NORTHEAST AT 15
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
TANNERY...BUENA VISTA...TURKEY CREEK LAKE...FRIENDSHIP...REXTON...
GARRISON AND SAINT PAUL.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Special weather statement, May 15, 6:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
655 PM EDT FRI MAY 15 2009

KYZ097>099-152330-
BRACKEN KY-MASON KY-ROBERTSON KY-
655 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...SOUTHWESTERN MASON
AND SOUTHERN BRACKEN COUNTIES THROUGH 730 PM EDT...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PIQUA...MOVING NORTH AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PIQUA...
BURIKA...MITCHELLS MILL...MOUNT OLIVET...SARDIS...LOWELL...
STONEWALL...HITTVILLE AND ABIGAIL.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.